Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 14, 2023, 4:03 PM CDT for Clay County, Platte County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 4:03 PM CDT (21:03 UTC)
- Expired
- Jul 14, 2023, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
221
WGUS53 KEAX 142103
FFWEAX
MOC047-165-150000-
/O.NEW.KEAX.FF.W.0008.230714T2103Z-230715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
403 PM CDT Fri Jul 14 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northwestern Clay County in west central Missouri...
Northeastern Platte County in west central Missouri...
* Until 700 PM CDT.
* At 403 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Smithville, Platte City, Ferrelview, Tracy, Ridgely,
Hoover and Kansas City Intl Arpt.
This includes the following highways...
Interstate 29 between mile markers 10 and 20.
Interstate 435 between mile markers 28 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3924 9461 3933 9483 3950 9470 3947 9460
3946 9460 3946 9456
FLASH FLOOD...RADAR INDICATED
$$
731 follow-up statement
675
WGUS73 KEAX 142351
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT Fri Jul 14 2023
MOC047-165-150001-
/O.EXP.KEAX.FF.W.0008.000000T0000Z-230715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MO-Platte MO-
651 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
NORTHWESTERN CLAY AND NORTHEASTERN PLATTE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3924 9461 3933 9483 3950 9470 3947 9460
3946 9460 3946 9456
$$
PeselWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:23 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 14, 2:23 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 223 PM CDT Fri Jul 14 2023 .Discussion... Issued at 222 PM CDT FRI JUL 14 2023 Key messages: - Severe storms expected this afternoon/evening along and south of Highway 36 - A few strong storms possible Sunday along and north of I-70 Discussion: This afternoon a surface front is evident on satellite imagery extending from near Manhattan to just north of MCI to Randolph County. This front is continuing to lift slowly north and will be the focus for thunderstorms this afternoon. A supercell near Manhattan will continue to ride eastward along the front. This storm is moving into an area of extreme instability with a corridor of 4000J/Kg of MUCAPE that exists right through the KC Metro and along that front. Damaging winds will be the main threat with these storms will be for damaging winds in excess of 70 mph. There is also a chance for quarter-sized hail, and a isolated tornado along the line cannot be ruled out. A second round of storms further to the west of that initial supercell, will also continue to push east as a line of storms with another round of damaging winds possible. These storms will also be capable of heavy downpours with PWAT values around 2". The storms should be progressive enough to preclude any flooding threat however, if two rounds of heavy storms move over the same location there is the potential for minor flooding to occur. Storms will continue to spread south and east as we go through the evening and night time hours exiting the area by sunrise tomorrow. Saturday a surface ridge of high pressure will build into the area making for a pleasant day with seasonable highs in the upper 80s to lower 90s. As we move into the latter half of the weekend the overall upper level pattern becomes more amplified with upper level ridging building over the western CONUS and troughing from the Great Lakes into the Ohio River Valley. That will leave the local area under northwest flow aloft on the lee side of the western ridge. Several shortwaves from Sunday through Tuesday could bring several round of showers and thunderstorms to the area. The round on Sunday afternoon or evening may have some stronger storms capable of strong wind gusts and small hail with MUCAPE values between 2000-2500J/Kg and effective shear around 40kts. As we get into late Tuesday into Wednesday the local area comes under the influence of the western upper level ridge and temperatures will rise into the mid to upper 90s south of the Missouri river with heat index values in the 102 to 107 range. However, Thursday another trough is expected to move from the northern Plains into the Great Lakes region shunting the upper level ridge back to the southwest an allow the chance for another round of showers and thunderstorms. Temperatures will fall back into the mid 80s to mid 90s. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI JUL 14 2023 The main concern for aviators will involve thunderstorms that have developed over central Kansas expected to reach the TAF sites by 21Z-22Z. These storms are expected to produce mod rain which will reduce vis to 1-3SM. Storms are expected thru 01Z-02Z aft which a pd of lgt shra will be possible thru 03Z-04Z with no vis/cig restrictions. Byd 03Z-04Z expect bkn mid-lvl clouds becmg sct. Winds will be out of the south btn 5-10kts the beginning the TAF period but will shift to the north at 10-15kts as storms move thru the TAF sites. There is the potential for gusty winds at the TAF sites if a stronger storm impacts a terminal as such future amendment may be need to include that potential impact. Aft 03Z-04Z winds will be generally lgt out of the W to NW. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...73 Aviation...73
Hazardous weather outlook, Jul 14, 3:31 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 331 AM CDT Fri Jul 14 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-150845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 331 AM CDT Fri Jul 14 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected this afternoon and evening, a few may become strong to severe with locally damaging wind gusts. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Sunday evening into portions of next week. Heat and humidity also increase Tuesday and Wednesday, with heat indicies approaching 105 in some areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 14, 3:24 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Gst 3 W Jarbalo 39.20N 95.12W
07/14/2023 E60 MPH Leavenworth KS Trained Spotter
&&
BMWLocal storm report, Jul 14, 3:36 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
336 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Gst 3 W Jarbalo 39.20N 95.12W
07/14/2023 E60 MPH Leavenworth KS Emergency Mngr
Heavy Rain, low visibility.
&&
SMLocal storm report, Jul 14, 3:37 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Tstm Wnd Dmg Tonganoxie 39.11N 95.08W
07/14/2023 Leavenworth KS Emergency Mngr
Tree downed into power lines in Tonganoxie.
&&
BMWLocal storm report, Jul 14, 3:54 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
354 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail 1 NW Ferrelview 39.32N 94.67W
07/14/2023 E1.00 inch Platte MO Public
Report from mPING: Quarter (1.00 in.).
0350 PM Tstm Wnd Dmg 2 ENE Lake Quivira 39.05N 94.73W
07/14/2023 Wyandotte KS Public
Report from mPING: 1-inch tree limbs broken.
0345 PM Tstm Wnd Dmg 2 SSE Lake Quivira 39.01N 94.76W
07/14/2023 Johnson KS Public
Report from mPING: 1-inch tree limbs broken.
&&Local storm report, Jul 14, 3:55 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
355 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Tstm Wnd Gst 2 SW Lake Quivira 39.02N 94.79W
07/14/2023 E70 MPH Johnson KS Trained Spotter
&&
BMWLocal storm report, Jul 14, 4:03 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
403 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst 1 S Merriam 39.01N 94.69W
07/14/2023 E65 MPH Johnson KS NWS Employee
&&
BPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:13 PM CDT | Special Weather Statement | EAX | Clay, Platte | 47 min |
| Jul 14, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 45 min |
| Jul 14, 3:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 50 min |
| Jul 14, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 39 min |
| Jul 14, 4:58 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson, Lafayette, Pettis, Ray and 1 more | 47 min |
| Jul 14, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Howard, Johnson, Lafayette, Pettis and 1 more | 51 min |
| Jul 14, 6:30 PM CDT | Special Weather Statement | EAX | Cooper, Howard | 60 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.